Category: 

How is an Opiate Addiction Treated?

Article Details
  • Written By: Sheri Cyprus
  • Edited By: Heather Bailey
  • Last Modified Date: 03 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

An addiction to opiates such as heroin or Vicodin must first be treated in terms of the physical need for the drug. If an addict suddenly stops using opiates, the body will go through harsh physical withdrawal that often includes body pain, fever, uncontrollable diarrhea, chills, paranoia, sweating and shaking. The withdrawal symptoms can be so severe that it often causes addicts who want to quit to quickly return to opiates to relieve the intensity of the symptoms. The body pain alone may be so strong that the muscles can hurt like they're burning and the bones can ache badly. The first step in opiate addiction is detoxification (detox), or removing the drug from the person's system while easing the symptoms of withdrawal. Counseling and therapy after detox are important to keep recovering addicts off drugs for good.

Drug detox should take place at a qualified, reputable addiction treatment center where addicts are helped with a respectful, caring approach. Some people with an opiate addiction don't go to a treatment center, but try to detoxify at home. However, this may not be successful; extensive professional help is still often needed, at least on an outpatient level. After the physical detoxification of getting opiates out of the body, the struggle for an addict to stay off the drugs is usually still an incredible challenge with many intense types of treatment needed.

Ad

In-depth counseling and therapy to help the recovering opiate addict stay off the drug is usually necessary. Personal, as well as group, counseling with a qualified addiction treatment therapist often include discussing the addict's past and what led him or her to the opiate addiction. The counseling sessions are often painful, yet extremely helpful as addicts tend to gain insight into themselves and their disease by examining their childhood, relationships and past traumas. Helpful therapies include creative art projects in which recovering addicts express their feelings.

After detox plus counseling and therapy at a residential treatment center, opiate addicts may move to a sober living environment. Sober living houses are homes in residential areas that don't have the clinical look and large staff of addiction treatment centers. Yet, there is at least one trained person who monitors the recovering addicts to make sure they are following sober living rules such as no drugs or alcohol as well as returning each night by a set curfew. If the sober living situation is effective in helping the recovering addict stay clean and live a life without opiate addiction, he or she will then usually be able to live in his or her own home. Continuing to attend meetings, such as those held by Narcotics Anonymous, can help recovering addicts maintain sobriety.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

I was an opiate addict. I was able to quit because my doctor temporarily gave me another medication for opiate addiction symptoms. I think it's difficult to treat this addiction without the help of another medication. Of course, it has to be done under close supervision.

bluedolphin
Post 2

@ZipLine-- Opiate withdrawal has to take place very slowly, or you won't be able to cope with the symptoms.

A great way to reduce the dose in minimal amounts is to dissolve the medication in water. You can only cut a tablet into so many pieces. But if you dissolve a whole tablet in a liter of water, you can easily measure out a smaller dose.

If at anytime you feel overwhelmed with withdrawal symptoms, you can return to your last dose (not the original dose) and cut down more slowly. So let's say that you cut down from 150mg/day to 100mg/day this week and are experiencing many issues. Go back to 150mg/day for a

few days and this time, reduce it to 125mg/day. Each dose reduction should be in place for at least week so that your body can adjust.

It takes a very long time to withdraw this way but you are less likely to return to your addiction because you won't be experiencing as many withdrawal symptoms. If you feel that you can't do this on your own, ask for professional help. There is nothing to be ashamed of or afraid of. There are many people in the same situation.

ZipLine
Post 1

I have a mild opiate addiction and I'm trying to quit by myself. I'm reducing my dose very slowly, by about 1/8 of the dose per week. The first week was not too bad but the second week is very rough. I'm experiencing many opiate withdrawal symptoms. I have muscle aches and pains, migraines and anxiety.

What should I do? I'm tempted to increase the dose again to feel better.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email